Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Swollen leg after injury. Have diabetes, cirrhosis, hepatitis C, high blood sugar. Liver failure or cancer?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
My mom has cirrhosis and hep c....recent tests showed creatine 1.6 ....MRI showed nodule on liver 1.5 cm. Her afp jumped from 55 to 182 in one year. Drs are concerned about the 182. It has been 10 years since she found out about cirrhosis and hep c. She hit her leg the other day and it swelled right away! She also has diabetes. The diabetic dr said her sugar is averaging 240. Is there a possibility my mom is experiencing liver failure or cancer?
Posted Sat, 25 Aug 2012 in Liver and Gall Bladder
Answered by Dr. Charles S Narasi 39 minutes later
Sorry to hear about your Mom's condition.
Most likely, her cirrhosis was caused by long
standing effects Hepatitis-C Virus infection. I am
assuming that she never had treatment for Hep-C.
ALP or Alpha-feto-protein can be elevated in any type
of cirrhosis. However the levels are not too high. In
your mother's case, MRI is showing a solitary nodule
or a mass lesion. This combined with increasing levels
of AFP is certainly of great concern. This could be indicative
of liver cancer. I would recommend that you consult a liver
specialist if she already has one and then referral to a liver
center would be preferable.Pittsburg,PA,Cleveland Clinic,Ohio,
Emory Medical Center in Atlanta XXXXXXX have some of the best
Wish your Mom well.
Above answer was peer-reviewed by
Follow-up: Swollen leg after injury. Have diabetes, cirrhosis, hepatitis C, high blood sugar. Liver failure or cancer? 9 minutes later
Yes ...she has had two separate inferon treatments several years ago for hep c. Her liver doctor plans to do another afp test on Wednesday to see if it has increased. Do you think he should also do a creatine test since it was out of range on her CBC test?
Answered by Dr. Charles S Narasi 6 hours later
Glad you read my note. The Creatinine level is important for
determination of kidney function. Advanced liver disease can cause
kidney failure as well and is called "Hepato- Renal Syndrome XXXXXXX
It is good to have that checked also.
Above answer was peer-reviewed by
Follow-up: Swollen leg after injury. Have diabetes, cirrhosis, hepatitis C, high blood sugar. Liver failure or cancer? 37 hours later
One more thing...
My mom's Albumin is 3.2... Which is low. Her ALP is 162 which is high. serious is having a Albumin level that low given that she has cirrhosis?

Question 2: she has had severe chest pain that felt like she is having a heart attack. She is passing it off as gas. Is it possible that her cirrhosis is causing her chest pains. They usually occur at night when she is resting.

Other info that may help
White blood cells count 3.7 low
Protein total 8.5High
Globulin 5.3 high
Albumin/ globulin ratio .6 low
Alp162 high
AST 69 high
ALT 65 high
Hemoglobin 8 high
Platelet 58 Low
Answered by Dr. Charles S Narasi 3 hours later
Thank you for sending me all the lab results. Low albumin and high
globulin levels indicate considerable liver damage. Also low platelet
counts and low white cell count and her low hemoglobin indicating
anemia are all part of the problem. With increasing ALP levels, I am
very concerned about the possibility of liver cancer. Please follow
with your specialist.
Wish the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor